Journal Article

Clinical aspects of ventricular arrhythmias associated with QT prolongation

W. Haverkamp, L. Eckardt, G. Mönnig, E. Schulze-Bahr, H. Wedekind, P. Kirchhof, F. Haverkamp and G. Breithardt

in European Heart Journal Supplements

Published on behalf of European Society of Cardiology

Volume 3, issue suppl_K, pages K81-K88
Published in print September 2001 | ISSN: 1520-765X
Published online September 2001 | e-ISSN: 1554-2815 | DOI: https://dx.doi.org/10.1016/S1520-765X(01)90010-0
Clinical aspects of ventricular arrhythmias associated with QT prolongation

More Like This

Show all results sharing this subject:

  • Cardiovascular Medicine

GO

Show Summary Details

Preview

QT interval prolongation is a risk factor in a number of cardiovascular as well as non-cardiovascular diseases. Apart from this, abnormal, i.e. excessive, QT prolongation is typical for patients with acquired as well as congenital long QT syndrome. In these syndromes, prolongation of repolarization is often associated with severe, potentially life-threatening, ventricular tachyarrhythmias of the type torsade de pointes (TdP). While the congenital long QT syndrome has recently been identified as an ion channelopathy, the mechanisms underlying acquired long QT syndrome, which is most often induced by drugs prolonging myocardial repolarization, are far from understood. Recent studies have yielded only a small number of individual cases in whom the clinical setting has suggested an acquired form of the syndrome and genetic analysis revealed a familial form.

In order to prevent an unwanted exposure to risk, physicians prescribing agents that may prolong repolarization need to be aware of their potential to cause excessive QT prolongation and TdP. A clearer delineation of the factors predisposing to abnormal prolongation of repolarization and TdP, and a more precise quantification of the torsadogenic potency of individual drugs appear mandatory in order to prevent, or at least minimize, the incidence of this potentially fatal adverse effect of certain drugs.

Keywords: Long QT syndrome; torsade de pointes; QT interval; proarrhythmia; ventricular tachycardia; sudden cardiac death; drug metabolism; adverse effect

Journal Article.  0 words. 

Subjects: Cardiovascular Medicine

Full text: subscription required

How to subscribe Recommend to my Librarian

Users without a subscription are not able to see the full content. Please, subscribe or login to access all content.